Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Worried about side effects of Hydrea. Had aortic valve replacement and knee replacement

61 yrs old female. Aortic valve replacement 2003. Bi-lateral knee replacement 2007..Et since 2009. Dr wants to start Hydrea. Platelet count is 857,000.Varies monthly but is in 750,000 and up range. Had second opinion from Dr Handin of Dana Farber in 2010. He said I can wait on Hydrea till 1,000,000 count is reached. My Dr. from Cancer Care of Maine said I am 61 and should start now. Worried of side effects of med and also any interaction with porcine heart valve . Please help advise. Dr. said once I start I can not stop drug Sunday H.
Asked On : Tue, 7 Aug 2012
Answers:  1 Views:  72
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Thanks for using the HCM. I am happy to address your questions, this medication is used in people with sickle cell anemia to reduce the number of painful crises caused by the disease and to reduce the need for blood transfusions. It is also used to treat several types of cancer (such as melanoma, chronic myelogenous leukemia, squamous cell carcinomas). This drug may also be used to treat polycythemia vera and thrombocythemia (Hydroxycarbamide can reduce the production of platelets, which help the blood to clot). Many people using this medication have serious side effects. This medication decreases bone marrow function, an effect that may lead to a low number of blood cells such as red cells, white cells, and platelets. This effect can cause anemia, decrease your body's ability to fight an infection, or cause you to bruise or bleed more easily. However will recommend you discuss with your doctor who has prescribed this drug because he or she has judged that the benefit to you is greater than the risk of side effects. Also, you will need careful monitoring by your doctor which may decrease your risk. Hope I have answered your query. If you have any further questions I will be happy to help. Thanks
Answered: Sun, 12 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor